Page 1 of 2 12 LastLast
Results 1 to 10 of 17

Thread: Side effects back after almost 4 weeks

  1. #1

    Side effects back after almost 4 weeks

    Hi, I started on 10mg Citolopram almost 4 weeks ago. The first day was dreadful but after a couple of days I felt great. It's been almost 4 weeks of feeling wonderful and then last night bang all the side effects and increased anxiety were back. I had a very fast heart beat, very dry mouth, hyperventilating, panic attacks, feeling like I couldn't breathe, was struggling to swallow etc. I still felt rubbish today but feel a bit better tonight. I've had my review with my doctor and because I was feeling wonderful he prescribed 2 more months on 10mg. What's going on. I feel like I've jinxed myself for saying I felt so well. Shall I ride it out a bit longer and see if things improve (they have improved about 70 per cent this evening) or do I need to see the doctor about upping the medication? I thought I was doing great and then bam. Is this normal?

  2. #2
    Join Date
    Jan 2017
    Posts
    1,690

    Re: Side effects back after almost 4 weeks

    Quote Originally Posted by Amywamey87 View Post
    Hi, I started on 10mg Citolopram almost 4 weeks ago. The first day was dreadful but after a couple of days I felt great. It's been almost 4 weeks of feeling wonderful and then last night bang all the side effects and increased anxiety were back.
    If you began feeling great after just a couple of days on lowish dose of citalopram then it was almost certainly the placebo effect which has now failed as it almost always does.

    Antidepressants are not instant on drugs such as, say, aspirin, or benzodiazepines where you take the pill and a hour later the headache, or anxiety diminishes as a direct affect of the med. They work by stimulating the growth of new brain cells (neurogenesis) to replace cells killed, or prevented from growing by high brain stress hormone levels. The therapeutic response is produced by these new cells and the stronger interconnections they forge, not the meds directly, and they take time to bud, grow and mature which is why it typically takes 4-12 weeks for antidepressants to become fully effective. For a more detailed explanation see: How antidepressant drugs act.

    I've had my review with my doctor and because I was feeling wonderful he prescribed 2 more months on 10mg. What's going on. I feel like I've jinxed myself for saying I felt so well. Shall I ride it out a bit longer and see if things improve (they have improved about 70 per cent this evening) or do I need to see the doctor about upping the medication?
    The recommended minimum therapeutic citalopram dose is 20mg and that is what you should be aiming for. The problem with taking sub/borderline therapeutic doses is neurogenesis may be interrupted whenever the med's plasma levels drop below the amount needed to sustain it which could lead to the second issue, the growing evidence antidepressants become progressively less effective every time they are stopped and restarted. Two studies, Amsterdam JD, 2016 and Amsterdam, 2009 found the likelihood of antidepressants working after each restart drops by between 19-25% (see also: Bosman RC 2018; Amsterdam JD, 2009; Leykin Y, 2007); Paholpak S, 2002). Taking a low dose for months may create a similar situation as stopping and restarting it. While the neurogenesis interruptions may only be of short duration, they will probably occur much more frequently.

  3. #3

    Re: Side effects back after almost 4 weeks

    Thank you so much. I'll call my GP on Monday and ask if I can increase to 20mg

  4. #4
    Join Date
    Jan 2017
    Posts
    1,690

    Re: Side effects back after almost 4 weeks

    Quote Originally Posted by Amywamey87 View Post
    Thank you so much. I'll call my GP on Monday and ask if I can increase to 20mg
    Although you seem to have had an easier time with side-effects than some, it might pay to increase the dose to only 15mg for the first 7-10 days given your anxiety levels have spiked and antidepressants may increase anxiety for a while after dose increases, but okay this with your GP first.

  5. #5

    Re: Side effects back after almost 4 weeks

    Thank you for the advise. Do you normally half the tablet or do they prescribe a 15mg dose?

  6. #6
    Join Date
    Jan 2017
    Posts
    1,690

    Re: Side effects back after almost 4 weeks

    Quote Originally Posted by Amywamey87 View Post
    Do you normally half the tablet or do they prescribe a 15mg dose?
    Halve a tablet. If they don't break clean then pharmacies sell pill cutters which increase accuracy and are, ime, less bloody than using a knife.

  7. #7
    Join Date
    Feb 2016
    Posts
    560

    Re: Side effects back after almost 4 weeks

    Try not to worry too much and think that you're going backwards. You will have days where you feel great, and you will always have days where you feel dreadful too. Citalopram helped me a lot in the past - the first time, I stayed on 10mg for over a year. The second time, I increased to 20mg but because I struggle with side effects I halved a tablet and stayed on 15mg for about 5 days before going to 20. It helped me a lot and I didn't struggle with the increase at all except some excess tiredness.

  8. #8
    Join Date
    Nov 2018
    Posts
    3,168

    Re: Side effects back after almost 4 weeks

    I didn't struggle massively when I went up to 20mg, however, as when I started, I had a couple of days of feeling decidedly stoned and had to take an afternoon off work purely to stop myself making any idiotic mistakes.
    __________________
    ************************************************** ********
    Sometimes, it's better to light a flamethrower than curse the darkness. - Terry Pratchett

  9. #9
    Join Date
    Jan 2017
    Posts
    1,690

    Re: Side effects back after almost 4 weeks

    Quote Originally Posted by BlueIris View Post
    I didn't struggle massively when I went up to 20mg, however, as when I started, I had a couple of days of feeling decidedly stoned and had to take an afternoon off work purely to stop myself making any idiotic mistakes.
    So how are you doing now? Are the side-effects gone?

  10. #10
    Join Date
    Nov 2018
    Posts
    3,168

    Re: Side effects back after almost 4 weeks

    Totally, yep. When I started and when I stepped up, I had a couple of days of feeling drunk and a couple of weeks of nausea. The only thing that's lingered is that I maybe get tired a little easier, and my guts are a bit more sensitive to chilli.
    __________________
    ************************************************** ********
    Sometimes, it's better to light a flamethrower than curse the darkness. - Terry Pratchett

Page 1 of 2 12 LastLast

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. New side effects after 3 weeks?
    By sunflower7 in forum Citalopram / Celexa
    Replies: 4
    Last Post: 11-06-16, 13:07
  2. Help - Side effects still after 10 weeks
    By Dbs32123 in forum Effexor / Venlafaxine
    Replies: 1
    Last Post: 21-03-16, 14:31
  3. Replies: 6
    Last Post: 10-08-14, 12:54
  4. Side effects after a few weeks?
    By kchan in forum Citalopram / Celexa
    Replies: 2
    Last Post: 14-03-13, 09:40
  5. side effects after 9 weeks???
    By frosty in forum Citalopram / Celexa
    Replies: 4
    Last Post: 14-04-09, 00:39

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •